Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 87, NWS Jacksonville, FL

September 7, 2004Bradford County, Clay County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 7, 2004, 8:14 PM EDT for Bradford County, Clay County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 8:14 PM EDT (00:14 UTC)
Expired
Sep 7, 2004, 9:00 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Bradford County, FL, Clay County, FL

The radar

The Jacksonville radar (KJAX), 69 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 080014
TORJAX
FLC007-019-080100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
813 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CLAY COUNTY IN NORTHEAST FLORIDA
  SOUTHEASTERN BRADFORD COUNTY IN NORTHERN FLORIDA

* UNTIL 900 PM EDT

* AT 806 PM EDT...THE PUBLIC REPORTED A TORNADO ON THE GROUND IN 
  HAMPTON..MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLEBURG...THERESA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2984 8215 2978 8206 3001 8176 3016 8197

$$
ECZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 3:00 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT TUE SEP 7 2004

.SHORT TERM...NARROW RAINBANDS WITH EMBEDDED SUPERCELLS CONT TO
AFFECT THE REGION ON THE SE QUAD OF REMNANTS OF FRANCES. VWP PROFILE
SHOWS SLOW VEERING OF LOW LEVEL WINDS BETWEEN 25-40 KT...WITH LAPS
HELICITY VALUES GREATEST ERN CWA MAXING OUT AROUND 200. CAPES NOTED
ON THE ORDER OF 1500-2000 J/KG. EXPECT CONTINUATION OF LINES OF
SHOWERS AND TSTM INTO EARLY THIS EVENING WITH STILL A LOW TO MODERATE
THEAT OF ISOLD BRIEF TORNADOES. WILL LIKELY HIGHLIGHT THIS
POTENTAIL IN ZONES FOR EARLY TONIGHT. STILL APPEARS TO BE A THREAT
OF SOME FLOODING WITH RELATIVELY LOW FLASH FLOOD GUIDANCE...SO WILL
EXTEND THE FLOOD WATCH UNTIL AROUND 10 PM WHEN CONVECTIVE
ACTIVITY DIES DOWN. TRAILING TROUGH AND DEEP LAYER MOISTURE WILL
MAINTAIN MOSTLY SCT CONVECTION INTO WED AND THU THEN AS MOISTURE
PULLS N AND E EXPECT POPS TO DECREASE. FRI...AS 5H TROUGH OVER THE
SE CONUS RETROGRADES EXPECT MOISTURE INCREASE WITH POPS INCREASING
FOR INTERIOR SE GA...WITH REMAINING NEAR SCT COVERAGE FOR NE FL.
TEMPS FROM GUIDANCE LOOK REASONABLE.

.LONG TERM...SAT-TUE. AXIS OF MOISTURE APPEARS TO BE OVER THE REGION
AND SUPPORTS LOW END CHANCES OF POPS. MODERATE ELY FLOW IN LOW LEVELS
WILL LIKELY MAINTAIN FAIRLY SIMILAR POPS AREA-WIDE ALTHOUGH INLAND
SE GA ZONES MAY SEE LESS COVERAGE. TAIL END OF FORECAST HINGES ON
WHAT EXACTLY DOES IVAN DO. CURRENT PROGS HAVE IT MOVING INTO THE SE
GOMEX...WILL HAVE TO MONITOR VERY CLOSELY.

&&

.MARINE...WINDS HAVE COME AROUND TO THE SOUTH AND SEAS ARE
RESPONDING WITH A SLOW FALL. THIS TREND SHOULD CONTINUE AS FRANCES
MOVES AWAY AND WINDS BECOME SW. WILL STILL NEED TO CONTINUE SCA
THROUGH TONIGHT AND POSSIBLY WEDNESDAY. ONSHORE FLOW EXPECTED TO
DEVELOP FRIDAY INTO THE WEEKEND AS SURFACE RIDGE MOVES NORTH. WILL DROP
HSA DUE TO RECENT REPORTS OF 3-5 FT SURF AND DECREASING TREND IN
SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 86 72 89 / 70 50 40 30
SSI 78 87 76 85 / 60 60 30 30
JAX 75 89 73 90 / 60 30 30 30
SGJ 77 88 75 87 / 50 40 30 30
GNV 74 88 72 90 / 60 30 20 30
OCF 74 88 72 90 / 50 40 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH ALL AREAS EXCEPT ST JOHNS AND FLAGLER.
     SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
GA...FLOOD WATCH ALL AREAS.
     SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
     OUT 60 NM.
&&

ARS/MZ
Hazardous weather outlook, Sep 7, 12:10 PM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT TUE SEP 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1210 PM EDT TUE SEP 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

...FLOOD WATCH IN EFFECT...

...HIGH SURF ADVISORY IN EFFECT...

...LAKE WIND ADVISORY THIS AFTERNOON...

TROPICAL DEPRESSION FRANCES WAS MOVING SLOWLY NORTHWARD ACROSS
EASTERN ALABAMA...AND WESTERN GEORGIA. NARROW OUTER RAINBANDS WILL
CONTINUE TO IMPACT THE LOCAL REGION THIS AFTERNOON RESULTING IN THE
CONTINUED RISK OF FLOODING...SEVERE STORMS...AND THE POSSIBILITY OF
ISOLATED TORNADOES. AFTERNOON HEATING IS EXPECTED TO ENHANCE THE
POSSIBILITY OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SOME OF AREA RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF ANY WARNINGS ARE ISSUED
IN THEIR AREA. IN ADDITION...PLEASE RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Sep 7, 6:16 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
616 PM EDT TUE SEP 7 2004

FLZ023-024-030-031-035-036-GAZ164-072300-

ALACHUA FL-BAKER FL-BRADFORD FL-CHARLTON GA-GILCHRIST FL-NASSAU
FL-UNION FL-
616 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...
ALACHUA...BRADFORD...UNION...BAKER...GILCHRIST AND CHARLTON COUNTIES
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT...

AT 616 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHEAST OF HILLIARD TO 7 MILES SOUTHWEST OF NEWBERRY...OR
ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF HILLIARD TO 8 MILES
NORTH OF BRONSON...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. GEORGE...WORTHINGTON
SPRINGS...SANDERSON...NEWBERRY...MACCLENNY...LAKE BUTLER...LA CROSSE
AND JOHNSTOWN THROUGH 700 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Sep 7, 6:18 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT TUE SEP 7 2004

GAZ135-072300-

APPLING GA-
618 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
STRONG WINDS VALID UNTIL 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES NORTH OF SURRENCY TO 12 MILES SOUTH OF SURRENCY...OR ALONG A
LINE EXTENDING FROM 7 MILES EAST OF PLANT HATCH TO 12 MILES SOUTH OF
SURRENCY...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY THROUGH 645 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, Sep 7, 6:28 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 PM EDT TUE SEP 7 2004

GAZ132-133-149-163-072315-

ATKINSON GA-CLINCH GA-COFFEE GA-JEFF DAVIS GA-
628 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...COFFEE AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM
WINDS AND HAIL VALID UNTIL 715 PM EDT...

AT 628 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES WEST OF DOUGLAS TO 20 MILES WEST OF DU PONT...OR ALONG A LINE
EXTENDING FROM 5 MILES SOUTHEAST OF AMBROSE TO 9 MILES NORTHEAST OF
VALDOSTA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...BROXTON...
DOUGLAS...WEST GREEN...PEARSON AND DU PONT THROUGH 715 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, Sep 7, 6:49 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT TUE SEP 7 2004

FLZ023>025-030>032-036-072345-

ALACHUA FL-BAKER FL-BRADFORD FL-CLAY FL-DUVAL FL-NASSAU FL-UNION FL-
649 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...
ALACHUA...BRADFORD...UNION...CLAY...BAKER AND DUVAL COUNTIES FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 745 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES WEST OF NASSAU VILLAGE-RATLIFF TO 15 MILES SOUTHWEST OF
GAINESVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
CALLAHAN TO 9 MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND RAIFORD...NEW RIVER...LA CROSSE...JOHNSTOWN...ELLERBEE...
BROOKER...BRYCEVILLE AND BALDWIN THROUGH 745 PM EDT. GUSTY WINDS UP
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Sep 7, 6:53 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       LAKE CITY               30.19N 82.64W
09/07/2004  13.52 INCH       COLUMBIA           FL   PUBLIC

            STORM TOTAL RAINFALL REPORTED BY RESIDENT AT INTERSECTION
            OF COUNTY ROADS 252 AND 133.

&&

ECZ
Local storm report, Sep 7, 7:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       HORTENSE                31.33N 81.96W
09/07/2004  12.80 INCH       BRANTLEY           GA   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       HILLIARD                30.69N 81.92W
09/07/2004  12.75 INCH       NASSAU             FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       DOWNTOWN JACKSONVILLE   30.33N 81.66W
09/07/2004  7.54 INCH        DUVAL              FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL REPORTED AT CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

&&

ECZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:12 PM EDTSpecial Marine WarningJAX63 min
Sep 8, 3:19 PM EDTSpecial Marine WarningJAX71 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.